Florida, 2007

Hail in Florida, July 10, 2007

July 10, 2007 · NWS TBW · 1 event in 1 county or zone

Colliding sea breeze boundaries produced isolated large hail and gusty winds in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Colliding sea breeze boundaries produced isolated large hail and gusty winds in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 10, 11:37 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1237 PM EDT TUE JUL 10 2007

RADAR AND SATELLITE LOOPS SHOWED SEA BREEZE BECOMING ACTIVE ALONG
GULF COAST WHILE A LINE OF ISOLATED PRECIP CONTINUED TO PARALLEL
THE COAST OFFSHORE.

.SHORT TERM (TONIGHT-THU)...EXPECT SEA BREEZE TO MOVE INLAND THIS
AFTERNOON AND EVENING NORTH OF SARASOTA. THE COMBINATION OF SEA
BREEZE AND OUTFLOW BOUNDARIES WILL KEEP ISOLD-SCT TSRA ACROSS AREA
INTO THE EVENING.

MORE OF THE SAME EXPECTED THROUGH THE REST OF THE SHORT TERM AS
THE E-W HIGH PRESSURE RIDGE REMAINS IN PLACE. RAISED POPS TO 30%
WED AND THU BUT THIS MAY HAVE TO GO UP TO 40% DEPENDING ON WHAT
KIND OF COVERAGE WE END UP WITH LATER THIS AFTERNOON. MOS TEMPS
REMAIN CONSISTENT FROM RUN TO RUN THROUGH PERIOD.

.LONG TERM (THU NIGHT-TUE)...HIGH PRESSURE WILL CONTINUE TO RIDGE
ACROSS THE AREA AT THE SFC THROUGH THE PERIOD. ALOFT RIDGING ACROSS
THE STATE WILL WEAKEN AND PUSH TO ACROSS SOUTH FL AS A TROUGH MOVES
OVER THE EASTERN US. A DEEPENING UPPER SHORTWAVE WILL THEN REMAIN
WEST OF THE AREA FOR SAT THROUGH TUE AS WEAK RIDGING BUILDS BACK
NORTH ACROSS THE STATE. WILL HAVE 30-40 PERCENT RAIN CHANCES THROUGH
THE PERIOD EACH AFTERNOON AS THE SEA BREEZE DEVELOPS AND PUSHES
INLAND. TEMPS WILL BE NEAR TO JUST ABOVE NORMAL WITH HIGHS GENERALLY
90-95 AND LOWS IN THE MID TO UPPER 70S.

&&

.MARINE...LINE OF ISOLATED SHOWERS AND THUNDERSTORMS IN OFFSHORE
WATERS PARALLELED THE COAST AND CONTINUED TO MOVE NORTHWARD.
ACTIVITY WAS ON THE DECREASE AS THE SEA BREEZE DEVELOPED AND
SURFACE CONFLUENCE ALONG THE LINE OF PRECIP DIMINISHED. EXPECT
ANOTHER ROUND OF OFFSHORE PRECIP LATER TONIGHT. HIGH PRESSURE
RIDGE TO KEEP SEAS AND WINDS DOWN THROUGH THE WEEKEND.

&&

.AVIATION...GENERALLY VFR PREVAILING BUT WILL HAVE BRIEF MVFR IN
ISOLD TSTMS THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  78  91 /  10  30  20  30
FMY  76  94  75  93 /  20  20  20  20
GIF  76  95  76  94 /  20  30  20  30
SRQ  76  92  77  91 /  10  20  20  30
BKV  73  94  72  92 /  10  30  20  30
SPG  80  91  79  90 /  10  20  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM...NOAH
LONG TERM/AVIATION...JLC
Hazardous weather outlook, Jul 10, 3:26 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
426 AM EDT TUE JUL 10 2007

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-102030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
426 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LOW CHANCES OF AFTERNOON THUNDERSTORM ACTIVITY REMAIN TODAY WITH
INTERIOR COUNTIES HAVING THE BEST CHANCES OF A COUPLE OF STRONG
CELLS. WITH ANY OF THE THUNDERSTORMS THAT MAY DEVELOP
TODAY...EXPECT BRIEF PERIODS OF MODERATE TO HEAVY RAINS...GUSTY
WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
CHANCES OF THUNDERSTORMS ON WEDNESDAY WILL REMAIN LOW AS HIGH
PRESSURE DOMINATES THE AREA. HOWEVER...ANY ISOLATED STORM THAT MAY
FORM WILL AGAIN BRING BRIEF HEAVY RAINS...GUSTY WINDS AND FREQUENT
DEADLY CLOUD TO GROUND LIGHTNING. THEN AS THE WEEKEND
ARRIVES...INCREASING ATMOSPHERIC MOISTURE WILL COMBINE WITH A
FRONTAL SYSTEM APPROACHING NORTHERN FLORIDA TO RAISE CHANCES OF
AFTERNOON THUNDERSTORMS TO 40 PERCENT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AR

In the hours before

Special weather statement, Jul 10, 1:15 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
215 PM EDT TUE JUL 10 2007

FLZ051-055-101900-
MANATEE-HILLSBOROUGH-
215 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AND CENTRAL HILLSBOROUGH
COUNTY...

STRONG THUNDERSTORMS...MOVING NORTH AT 5 MPH...WILL AFFECT RUSKIN...
SUN CITY CENTER...APOLLO BEACH...GIBSONTON...AND RIVERVIEW...UNTIL
300 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE.. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

JCM
Special weather statement, Jul 10, 3:26 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
426 PM EDT TUE JUL 10 2007

FLZ055-060-061-102115-
DE SOTO-MANATEE-SARASOTA-
426 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN DE SOTO...EASTERN
SARASOTA AND SOUTHEAST MANATEE...

THUNDERSTORMS DRIFTING NORTHWEST...WILL AFFECT FORT OGDEN...PINE
LEVEL...MYAKKA CITY...AND RURAL EASTERN SARASOTA...UNTIL 515 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL.
IN ADDITION...FUNNEL CLOUDS ARE POSSIBLE IN THESE STORMS. FUNNEL
CLOUDS CAN BECOME BRIEF TORNADOES. STAY TUNED FOR FURTHER UPDATES.

RJS
Special weather statement, Jul 10, 5:18 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
618 PM EDT TUE JUL 10 2007

FLZ052-102300-
POLK-
618 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

THUNDERSTORMS...MOVING NORTH AT 10 MPH...WILL AFFECT WAHNETA...
BARTOW...CYPRESS GARDENS AND WINTER HAVEN...UNTIL 700 PM EDT. GUSTY
WINDS UP TO 40 MPH WILL OCCUR. EXCESSIVE CLOUD TO GROUND LIGHTNING IS
EXPECTED IF OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. IF INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. HAIL
UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. A SEVERE THUNDERSTORM WARNING IS POSSIBLE IF THIS CELL
INTENSIFIES FURTHER.

RJS

The radar

The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
July 10, 5:27 PM EST
Where
Polk County, Winter Haven
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
28.020, -81.720

The broadcast media relayed a report of penny to golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39179.